Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Cauda Equina Syndrome and tramadol

AnonymousUserAAnonymousUser Posts: 49,731
edited 06/11/2012 - 8:26 AM in Pain Medications
Hi! - new member here. I had spinal decompression surgery for traumatic CES 2 years ago - now have chronic form and progressive spinal stenosis. Was told I would remain paralyzed below the waist, as I was when i got to the ER - am NOT! My mobility was, however, severely compromised - until I discovered tramadol 6 months ago - literally the difference between wlking and not walking. After trial and error, I have found that I need 150mg three times a day - occasionally more, if I "overdo it" - I also take at least one "tramadol day off" every 2 weeks and stay in bed. Problem is - my dosage is significantly more than the recommended dose - just as my condition is significantly worse than similar back/spine disorders.Have been old I will be on this med for the rest of my life - fine with me! I want my mobility!Not surprisingly, my GP is uncomfortable with dosage. Anyone here have similar circumstances?
advertisement

Comments

  • Welcome to spine health! =)

    That level of Tramadol per day is likely to induce seizures after some time. 600mg per day (which you are close to) is pretty much the 'failure point', if I remember correctly. I could be wrong, and there are other factors that come into play as well, such as other meds, liver/kidney condition, etc.

    It's just my opinion, but I think you should really, really try to find something that you can add to the tramadol to help with the pain, so as to reduce to amount of tramadol needed. If you can cut your tramadol usage in half, and add something else like time release morphine or something, you'll be much better off. Have a serious talk with your doctor about this because the threat is real. My friend was getting by on 600 to 800mg of tramadol per day (400 prescribed, the 200mg time release tabs) but he took more than prescribed, and he had a bad seizure behind the wheel of his car. Not good! You're lucky in that you can still change things before it's too late.

    What did your question have to do with cauda equina? If you ever have symptoms of CES go to an ER right away, it's very serious.

    Good luck with the meds and finding a solution with your doctor.

    JWM
  • Congrats on defying what the doctors told you!!!! I'm glad to hear that you are able to some mobility when they gave you such a grim prognosis!

    Tramadol-I think you're risking too much by taking that big of a dose. There are so many other medication choices and combinations, listen to your doctor and see what else can work for you. As JWM said, you're risking seizures among others things.
  • The maximum daily dosage of oral tramadol is 400 mg. No more than that. Anything more than that can cause serotonin syndrome or seizures.
    I would strongly suggest to you that you discuss with your doctor adding some other pain medication, short acting or long, to your regime so that your total daily intake of tramadol is less than the 400 mg.
    It seems that the higher you go over the rdd, the more risk there is of complications (seizure and ss), although it can occur with a tiny bit over the maximum dd as well.
    It doesn't seem to be worth the risk for anyone. I also suffer from CES, so I do understand how it feels to be able to have some mobility returned, after not having any, but it is not worth the risk you are taking by taking any med over the mdd.
    Sandi
  • Have you tried Lyrica?
    My boyfriend has CES but we recently discovered he has extra disk segement and the reports from years ago when he had surgery were misnumbered. I think he had surgery on the wrong level. Two doctors agree with me no one is talking because of course it is highly litigative and risky.
    Has anyone had a redo on a posteriorly placed BAK fusion at L4-5?
    He can walk, and has minimal bowel and bladder problems, but he cannot feel his penis at all. He can get erection but if he trieds to lift something greater than 20lbs he is weak in the legs to raise off the couch, and has no erection. We looked at every old MRI and new and looks like he had a L5-L6 disk herniation and the S1 is mobile (spina bifida occulta-like syndrome is what one radiologist called it). Any one out there like this? Anyone know of a good surgeon that would revise this for him? He is insured.
    Thanks he is just trying not to loose his life again like before.
    Thanks

  • Please tell me how your BF is doing now.

    I am beginning to worry about a potential operation!

    Thanks...Kathy
  • Sandi, please tell me how you are doing. I was under the impression that an "operation" could rid the symptoms of CES.

    Am I wrong, or is it just caught too late in most cases?

    I am so sorry that you suffer as you do...Kathy
  • I just saw this. You might want to PM me , I will get that alot faster.....I get lost in all of the posts .LOL
    Surgery for CES should be done ideally in the first 24-48 hours for the best results. The longer the spinal nerves are compressed, the lesser the chance for them to recover. Mine, unfortunately , were left for more than 17 months before I had surgery to try to release some of the pressure on the nerves. Basically, the nerves are damaged from L3-S1, so all of the areas in the dermatomes that you would see are effected in some way.
    Sadly, CES is missed, far too often. Some doctors and ER's don't recognize the symptoms or are under the mistaken impression that all things must happen for it to be CES, and it is not true. Some don't believe in CES period. It's really scary.
    As for me, I am still fighting the good fight. I have had some bouts lately of not being able to stand, or falling more than normal , so I am supposed to go get a new MRI on the 17th to find out what else is going on now. Hopefully, it will be nothing that would require my having to have another surgery. I don't think that I could make myself go through another one.
    I still use my wheelchairs to get around, most of the time, and still fight to use my quad cane on my good days. ( I have myself convinced that by using the quad cane , that I won't loose my ability to stand and walk) but am not so sure that it is such a good idea on those days when my body doesn't want to cooperate.
    Thank you for asking Kathy. If there are any questions that I can answer for someone, just ask away.
    Sandi
advertisement
Sign In or Register to comment.